As everyone already knows I have bipolar as well as rheumatoid arthritis. I also have Seasonal affective depression disorder, sleep apnea, very mild asthma, and a host of (every season) seasonal allergies. I suspect that I might have fibromyalgia, but I haven't had anyone actually look to see if I might have it.
At the beginning of each spring when the light increases my psychiatrist decreases my antidepressant (Cymbalta) to keep me from "bottle rocketing" into a hypomanic/manic state. In the fall as the season gets colder and the light gets shorter she increases it again. This has worked well for the past 3 years.
Over the past year or so my pain levels have increased dramatically. This spring when the Cymbalta was decreased the general "non-joint" aches and pains increased significantly. At first my psychiatrist suggested that it may be a rebound effect and that it may drop off after a while. Well, I gave it 8 weeks and if anything the aches only increased in strength.
My pain psychologist who is in active communication with my pain clinic says that they were concerned that this would happen when I decreased the Cymbalta and feel that it should be increased again, in fact to a higher level than it was before to make it more effective to my "non-joint" pain.
My psychiatrist did give an option of what we could do to increase the Cymbalta if needed. To keep me from "going off the deep end" I would need to first increase the mood stabilizer that I am on (Lamictal) which would take 8-12 weeks to take effect, then increase the Cymbalta, taking another 6-8 weeks to take effect. Looking at up to 20 weeks (5 months) if everything goes smoothly.
One thing to consider is that it is the side effects that the Lamictal causes. It inhibits my word recall. (in a conversation you know what it is you want to say, but you just cant remember the word you want to used) It is enough right now that it is very annoying and is a noticeable change for me. Also, it inhibits the comprehension of math figures. Basic addition, subtraction, multiplication, division is occasionally beyond me. It is the most annoying, unnerving, embarrassing thing.
If I increase the Lamictal these side effects will be more pronounced. It has been known to slow thought, effect memory, decrease sexual desire (word recall problem there, there is a word for it on the tip of my tongue, but I can't remember) If I increase the Lamictal I may loose some of who I "am". It is a common fear for those with bipolar.
I have a choice between possible (probable) decrease in pain and possible (probable) personality changes. Which is worse? Which am I more afraid of?
Every medical decision has a trade off, and many are a choice of 2 bad situations. I am aware that sometimes I trade health for functional time. Years at the end for health now. energy for pain relief..... So, pain for mood stability or comprehension/personality for lack of pain?
I really don't know yet. I wish I could get these drs to sit down and talk to each other in person.
Treatments: gluten-free diet, Cpap
Medications: omeprazole, probiotic caps; multi-vitamin supplement; docusate sodium, fiber chews; zertec, ferrous sulfate, cymbalta, lamotrigine, ambien, alprazolam, plaquinil, sulfasalazine, methotrexate, leucovorin calicium, folic acid, motrin, tramadol, pennsaid, aspercream, nasonex, albuterol sulfate inhaler